Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 451, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2008, 7:12 PM CDT for Bond County, Clinton County, Madison County, Illinois. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2008, 7:12 PM CDT (00:12 UTC)
- Expired
- Sep 8, 2008, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Bond County, IL, Clinton County, IL, Madison County, IL
The radar
The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:15 PM CDT | HAIL 1 | Edwardsville, IL | EDWARDSVILLE FIRE STATION #1 |
| Sep 8, 7:17 PM CDT | HAIL 0.75 | Troy, IL | PENNY SIZE HAIL REPORTED BY SPOTTER IN TROY. LASTED FOR 2 MINUTES |
| Sep 8, 7:30 PM CDT | HAIL 1.25 | 5 Wsw Highland, IL | COCORAHS REPORT |
| Sep 8, 7:36 PM CDT | HAIL 1.5 | 1 Ne St. Jacob, IL | HAIL BETWEEN 1.00 INCH AND 1.50 INCH REPORTED BY TRAINED SPOTTER 1 MILE NORTHEAST OF ST. JACOB |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 7:04 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 090012 SVRLSX ILC005-027-119-090100- /O.NEW.KLSX.SV.W.0451.080909T0012Z-080909T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 712 PM CDT MON SEP 8 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS NORTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS MADISON COUNTY IN SOUTHWEST ILLINOIS * UNTIL 800 PM CDT * AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF EDWARDSVILLE...AND WAS MOVING EAST AT 28 MPH. ALSO...ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER COLLINSVILLE... AND IT WAS MOVING EAST AT 28 MPH. * LOCATIONS IMPACTED INCLUDE... WORDEN... TROY... MARINE... ALHAMBRA... ST. JACOB... HIGHLAND... POCAHONTAS... JAMESTOWN... ST. ROSE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3866 8943 3866 9008 3900 9004 3900 8944 TIME...MOT...LOC 0010Z 280DEG 25KT 3886 8994 $$ BYRD
1 follow-up statement
000
WWUS53 KLSX 090032
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 PM CDT MON SEP 8 2008
ILC005-027-119-090100-
/O.CON.KLSX.SV.W.0451.000000T0000Z-080909T0100Z/
CLINTON IL-MADISON IL-BOND IL-
730 PM CDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN BOND...EASTERN MADISON AND NORTHERN CLINTON COUNTIES...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ST. JACOB...OR 4 MILES EAST SOUTHEAST OF TROY...AND WAS MOVING
EAST AT 20 MPH. ALSO...ANOTHER SEVERE THUNDERSTORM WAS LOCATED JUST
NORTHEAST OF GRANTFORK...MOVING TO THE EAST AT 20 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...ST.
JACOB...HIGHLAND...GRANTFORK...ST. ROSE...PIERRON AND JAMESTOWN.
THE SEVERE THUNDERSTORM THAT WAS OVER EDWARDSVILLE HAS WEAKENED.
LAT...LON 3866 8943 3866 8979 3866 8989 3900 8986
3900 8944
TIME...MOT...LOC 0030Z 272DEG 17KT 3871 8980
$$
BYRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:40 PM CDT, 32 minutes earlier.
Area forecast discussion, Sep 8, 6:40 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 640 PM CDT MON SEP 8 2008 .DISCUSSION... /238 PM CDT MON SEP 8 2008/ MAIN CONCERN DEALS WITH CHANCE OF SEVERE WEATHER INTO EARLY EVENING AND HOW QUICKLY THE RAIN WILL END TONIGHT. THE NAM/GFS ARE IN RELATIVELY GOOD AGREEMENT WITH MASS/QPF FIELDS OVER MO/IL THE NEXT FEW DAYS...SO HAVE USED A BLEND OF THE TWO THROUGH MIDWEEK. COLD FRONT BISECTED THE CWA AT 19Z...STRETCHING ROUGHLY ALONG A JEF-SET-3LF LINE AT 19Z. DECENT AMOUNT OF SOLAR INSOLATION HELPED TEMPERATURES CLIMB INTO THE LOWER 80S TO THE SOUTH EARLIER TODAY...BUT BAND OF CIRROSTRATUS HAS SLOWED THE WARMING THIS AFTERNOON. EVEN SO...LATEST OBJECTIVE ANALYSIS INDICATES MLCAPES ARE IN THE 1000-1500 J/KG RANGE WITH LITTLE CINH LEFT. SATELLITE IS SHOWING SOME CU ALONG THE FRONT...SO TSRA MAY BEGIN TO DEVELOP IN THE NEXT FEW HOURS. IF THERE IS DEVELOPMENT...DEEP LAYER SHEAR ALONG THE FRONT IS IN THE 40-50KT RANGE SO ORGANIZED MULTICELLS AND PERHAPS A FEW SUPERCELLS ARE POSSBILE BEFORE DIMINISHING THIS EVENING AS THE FRONT MOVES SOUTH OF THE CWA. JUST HAVE SLIGHT CHANCE OF SHRA GOING AFTER 06Z ONCE THE SHORTWAVE TROUGH MOVES EAST OF THE AREA. SUBSIDENCE SETS IN THEREAFTER KEEPING FORECAST DRY THROUGH WEDNESDAY NIGHT. MAY SEE SOME PATCHY FOG OVER THE NWRN PART OF THE CWA LATE TONIGHT ONCE SKIES BEGIN TO CLEAR. NAM/GFS GUIDANCE TEMPERATURES ARE IN REASONABLY GOOD AGREEMENT AND FOLLOWED CLOSELY. HAVE FOLLOWED CLOSER TO THE ECWMF FOR LATE WEEK INTO EARLY NEXT WEEK BECAUSE IT IS SHOWING MUCH BETTER CONINUITY TODAY COMPARED TO THE GFS. HAVE KEPT ONGOING CHANCE OF SHRA/TSRA GOING FROM THURSDAY THROUGH THE WEEKEND AS SERIES OF SHORTWAVES ACTS ON A STALLED FRONT OVER MO/IL. STILL IS YET TO BE SEEN HOW THE REMNANTS OF HURRICANE IKE WILL EFFECT THE AREA...BUT CHANCES MAY NEED TO BE EXTENDED INTO MONDAY DEPENDING HOW QUICKLY IKE GETS PICKED UP BY TROUGH THAT WILL BE OVER THE CNTRL CONUS THIS WEEKEND. TEMPERATURES ARE A BLEND OF GOING TEMPERATURES AND GUIDANCE FROM HPC. BRITT && .AVIATION... /636 PM CDT MON SEP 8 2008/ FOR THE 00Z TAFS... NOT MUCH TIME FOR A DISCUSSION. STRONG TO SEVERE THUNDERSTORMS HAVE BLOWN UP QUICKLY IN STL AREA IN THE LAST 15 MINS ALONG THE FRONT. THIS ACTIVITY SHOULD GRADUALLY MOVE ESE WITH MVFR AND IFR CIGS MOVING INTO STL AREA AROUND 02Z. STRATUS SHOULD PERSIST THRU THE EVENING ALL SITES THEN GRADUALLY CLEAR FROM NORTH TO SOUTH OVERNIGHT. EXPECT SCT DIURNAL CU DURING THE DAY ON TUESDAY. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Sep 8, 3:17 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT MON SEP 8 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 317 PM CDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS. A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. PATCHY FOG IS EXPECTED TO DEVELOP LATE TONIGHT OVER PARTS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
In the hours before
Local storm report, Sep 8, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT MON SEP 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL AUGUSTA 38.57N 90.88W
09/08/2008 E0.50 INCH ST. CHARLES MO PUBLIC
&&
EVENT NUMBER LSX0801004
DYELocal storm report, Sep 8, 6:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT MON SEP 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL WOOD RIVER 38.86N 90.08W
09/08/2008 E0.50 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0801005
DYELocal storm report, Sep 8, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT MON SEP 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 SSE WORDEN 38.89N 89.82W
09/08/2008 M0.75 INCH MADISON IL TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER
&&
EVENT NUMBER LSX0801006
PRZYBYLINSKIThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:27 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 48 min |
| Sep 8, 7:40 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 50 min |
| Sep 8, 7:46 PM CDT | Tornado Warning | LSX | Monroe | 26 min |
| Sep 8, 7:58 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 47 min |
| Sep 9, 4:00 AM CDT | Dense Fog Advisory | LSX | Adams, Brown, Pike | 5 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.